Dear Doctor: How long should a bruise last? I broke my fibula nearly nine months ago, but I still have a yellowish discoloration on my shin, above the fracture. What could it be? My doctor is unconcerned.
Dear Reader: When you get a bruise, or contusion, it means that the small blood vessels beneath the skin are damaged and leaking blood. This can occur as the result of a physical injury, certain nutritional deficiencies or a medical condition, such as end-stage kidney disease, leukemia, bleeding disorders and some cancers. When blood seeps into the soft tissues beneath the skin, it causes the dark coloration that we recognize as a bruise.
As a bruise heals, the body breaks down and reabsorbs the blood and lymph fluid released by the injury. During this process, the bruise goes through an array of varied and vivid colors, including bluish-purple, green, yellow and brown. How long it takes for the visible effects of the bruise to vanish depends on the location and the extent of the injury, the person’s age and their skin tone. People with pale skin tend to show bruises more readily than those with darker pigmentation, as do the elderly, whose skin becomes thinner with age. In most cases, a bruise will take from two to four weeks to heal completely.
In your case, the injury took place in the fibula, which is the smaller of the two bones of the lower leg. The fibula is long and thin and doesn’t bear much weight. Instead, its job is to help stabilize the tibia, or shinbone, as well as the ankle and the muscles of the lower leg. There are several types of fibula fractures, some of which could result in significant bruising.
The fact that visible bruising persists nine months after you broke your leg, and isn’t associated with any other symptoms, is consistent with something known as hemosiderin staining. Hemosiderin is a byproduct of the breakdown of red blood cells, which contain iron. It’s a protein compound with a brownish-yellow color and acts as a storage system for the iron left behind by the damaged red blood cells. In hemosiderin staining, the compound accumulates beneath the skin and becomes visible. Trauma, such as breaking a bone, is among the potential causes of hemosiderin staining.
You mentioned in your letter that your physician doesn’t believe the persistent color on your shin is a symptom of anything serious. We think it would be a good idea to check whether he or she agrees that hemosiderin staining may indeed be the cause. If the answer is yes, and if the condition bothers you, you have several treatment options. Topical creams can reduce the degree of pigmentation, or lighten the color. If the goal is to minimize the discoloration as much as possible, you can explore laser therapy. As with tattoo removal, it may require multiple sessions to see results.
Send your questions to email@example.com.
Subscribe to the Spokane7 email newsletter
Get the day’s top entertainment headlines delivered to your inbox every morning.